Objective. A one-year follow-up was performed of a 21-year-old man with a 16-year history of diabetes mellitus type I, who had been using ointment containing 10% mercuric ammonium chloride (hydrargyrum amidochloratum; HgNH2Cl) for eczema for approximately 3 weeks. Tiredness, fasciculations on the extremities and poor control of diabetes appeared after the end of the ointment treatment. Nephrotic syndrome and hypertension were diagnosed 1 month later. Two months after the ointment application the patient was very weak with tremors of the hands, almost unable to walk, and had lost 20 kg of body weight. He had severe neurasthenic symptoms and his behaviour suggested acute psychosis.
Methods. Internal, neurological and neuropsychological examinations were performed. Mercury in urine was determined by flameless atomic absorption spectrometry.
Results. The urine mercury level on admission was 252.0 µg/l. He was treated with Dimaval, sodium (2,3)-dimercaptopropane(-1)-sulphonate capsules for 12 days (total dose 6.3 g). The highest urine mercury excretion during antidote treatment was 2,336.0 µg/24 h. The patient had proteinuria of up to 11.10 g/24 h, and renal biopsy revealed diffuse membranous glomerulonephritis of the 1st stage without apparent diabetic nephropathy. Similarly, neuropathy did not have typical signs of diabetic neuropathy. His clinical condition started to improve during the first 2 weeks. Further follow-up has shown slow normalisation of renal functions. After 1 year, proteinuria decreased to 0.62 g/24 h and body weight normalised. Neuropsychological and electromyographic findings became almost normal.
Conclusion. Severe intoxication developed after a short period of ointment application. Most signs of damage disappeared in the course of 1 year, except mild proteinuria and neuropathy. The evolution was favourable and confirmed the primary role of mercury intoxication in the severe deterioration of the clinical status of the patient.